Arizona, 2017

Wildfire in Arizona, June 20 to 25, 2017

June 20 to 25, 2017 · NWS TWC · 1 event in 1 county or zone

The lightning caused Encino Fire ignited on June 20th south of Sonoita and spread rapidly due to thunderstorm outflow winds. Several homes were burned and one firefighter was injured before containment was reached on June 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

The lightning caused Encino Fire ignited on June 20th south of Sonoita and spread rapidly due to thunderstorm outflow winds. Several homes were burned and one firefighter was injured before containment was reached on June 25th. The fire burned nearly 1300 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 20, 2:09 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 20, 2:09 PM MST, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
209 PM MST Tue Jun 20 2017

.SYNOPSIS...Very hot temperatures will continue across the area
through this weekend with near or record breaking temperatures
forecast. A modest increase in moisture will bring a chance of
thunderstorms this afternoon and evening, but they will be more
likely to generate gusty outflow winds and lightning than
significant rain. A return to dry weather is forecast tomorrow
through the end of the week.

&&

.DISCUSSION...
Despite extensive cloud cover earlier today, Tucson still managed to
crack the 110 degree mark today (high of 111 as of 19Z). Early
afternoon satellite imagery reveals mostly clear skies to the east
of Tucson and it's entirely conceivable that we could still climb
another 2-3 degrees before the day is over. Meanwhile, clouds have
started to build across the mountains of far eastern Arizona with a
number of showers and thunderstorms already going across southern
New Mexico.

Short term weather concerns are focused on several things, namely
storm chances and the potential for blowing dust. Nearly all
available convective allowing models (and ensembles) indicate
showers and storms developing near Safford and points northeast
through mid afternoon. However they also indicate most of the
activity will be slow moving and dissipate by the time they make
their way into the lower elevations near Tucson. Model MLCAPES drop
off a cliff by the time they would get to Tucson and it would appear
the chance of widespread precip in the deserts is low. Conversely,
this suggests a decent chance of blowing dust between Tucson and
Phoenix across parts of Pima and Pinal Co's and the Blowing Dust
Advisory will remain in effect until 8 pm this evening.

Convective activity is also possible on Wednesday although the
deeper moisture that we see overhead today should be focused more
along the AZ/NM border tomorrow. PoPs will remain in place in these
areas with slightly lower values in/around Tucson. Drier air will
return on Thursday with noticeably reduced precip chances to close
out the week. This dry air will limit any precip chances to the
mountains through the weekend, but it appears we will see a decent
return of moisture to the entire southeastern portion of AZ by
Monday/Tuesday of next week. Went with well above climo PoPs for
eastern Arizona late in the forecast period.

As for our ongoing heatwave, heat warnings and advisories will
remain in effect unchanged into the weekend. Still a little
uncertain with how bad things will be on Sunday. Parts of the area
will remain close to the 110 degree mark while it appears that
the aforementioned increase in moisture could knock temperatures
back a few degrees across eastern Arizona on Sunday. Will elect to
hold off extending any heat products into Sunday at this time but
it's certainly a possibility. Fortunately it appears temps will
retreat several degrees next week as dewpoints climb into the
low/mid 50s and take a chunk out of our heating potential.

&&

.AVIATION...Valid thru 22/00Z.
Scattered -TSRA/-SHRA ending around 22/06Z. Isolated to scattered
-TSRA/-SHRA mainly east-to-south of KTUS Wednesday afternoon. Brief
gusts to 45 kts with the strongest TSRA. Otherwise, scattered clouds
8k-15k ft AGL with broken clouds above 15k ft AGL, and surface wind
variable in direction mainly less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered thunderstorms this evening
especially from Tucson eastward to the New Mexico border. The bulk
of these thunderstorms will likely end around midnight, then
isolated to scattered thunderstorms will occur Wednesday afternoon
mainly east to south of Tucson. Thunderstorm outflows will produce
brief strong, gusty and erratic winds.

Dry conditions will return area-wide Thursday and Friday.
Thereafter, a more favorable pattern for thunderstorm development
will return perhaps as early as Saturday, but more likely Sunday and
Monday. Scattered afternoon and evening thunderstorms should occur
Sunday and Monday, with the greatest coverage of thunderstorms
mainly east to south of Tucson.

Otherwise, 20-foot winds will generally be terrain driven less than
15 mph. The exception will likely be Thursday afternoon, when gusty
northwest winds should prevail, especially northeast of Tucson and
across the Upper Gila River Valley including Safford.

&&

.CLIMATE...
All time record highs across the region

                     RECORD_DATE AND YEAR
TUCSON INTL AIRPORT  117 6/26/1990
BISBEE-DOUGLAS ARPT  110 6/26/1994
AJO                  117 7/5/2007, 7/6 2007 and 7/31/1995
FORT THOMAS          115 6/26/1990
KITT PEAK             98 7/30/1995
ORGAN PIPE CACTUS    118 7/15/1998, 7/26/1995 and 6/26/1990
PICACHO PEAK         119 7/28/1995
SAFFORD AG STATION   114 6/30/1994
SIERRA VISTA FD      108 7/4/1989
TOMBSTONE            112 7/4/1989
WILLCOX              110 6/28 AND 6/29/1994, 6/26/1990 and 7/6/2005

Daily record highs today through Thursday

DATE                      Jun 20     Jun 21     Jun 22
                          RCD/YR     RCD/YR     RCD/YR
TUCSON INTL AIRPORT      112/2016   112/1990   114/1988
BISBEE-DOUGLAS AIRPORT   106/1960   105/1990   106/1990
AJO                      115/1968   115/1919   115/1960
FORT THOMAS              111/1960   109/2005   112/1961
KITT PEAK                 93/1989    94/1979    92/1988
ORGAN PIPE CACTUS        115/1960   114/1968   113/1955
PICACHO PEAK             112/2008   116/2005   113/1988
SAFFORD AG STATION       111/1989   109/1960   108/1960
SIERRA VISTA FD          103/1989   103/1990   104/2012
TOMBSTONE                105/1990   106/1996   109/1929
WILLCOX                  106/1989   106/1968   106/1990

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MST Saturday for AZZ510>514.

Excessive Heat Warning until 7 PM MST Saturday for AZZ501>509-
515.

Blowing Dust Advisory from 3 PM this afternoon to 8 PM MST this
evening for AZZ502-504>506.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 20, 4:31 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST TUE JUN 20 2017

AZZ502>504-210015-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
431 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
515 PM MST...

At 429 PM MST, Doppler radar was tracking a strong thunderstorm over
Drexel Heights, or 8 miles southwest of Tucson, moving west at 20
mph.

Expect wind gusts around 50 mph with areas of blowing dust. Blowing
dust may reduce visibilities to less than a mile at times, including
along I-19.

Locations impacted include...
Tucson, Sahuarita, Flowing Wells, Drexel Heights, Summit, Tucson
Estates, Valencia West, Drexel-Alvernon, East Sahuarita, Three
Points, South Tucson, Ryan Field, Saguaro National Park West, San
Xavier Mission, Tucson International Airport and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3226 11090 3195 11092 3196 11124 3236 11120
TIME...MOT...LOC 2329Z 101DEG 16KT 3213 11102

Cerniglia
Special weather statement, Jun 20, 4:48 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
448 PM MST TUE JUN 20 2017

AZZ507-513-210015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
448 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
515 PM MST...

At 448 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Benson, or 20 miles north of Sierra Vista, moving
west at 20 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Benson, Kartchner Caverns State Park, Saint David and St. David.

LAT...LON 3191 11009 3173 11013 3174 11040 3201 11038
TIME...MOT...LOC 2348Z 101DEG 16KT 3184 11020

Cerniglia
Special weather statement, Jun 20, 4:56 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
456 PM MST TUE JUN 20 2017

AZZ509-510-210030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
456 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 530
PM MST...

At 454 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Morenci, or 16 miles northeast of Safford, moving
southwest at 25 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Clifton, Morenci and Guthrie.

LAT...LON 3288 10935 3315 10949 3338 10905 3300 10906
TIME...MOT...LOC 2354Z 061DEG 30KT 3298 10948

Zell
Special weather statement, Jun 20, 5:24 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
524 PM MST TUE JUN 20 2017

AZZ502>506-210100-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
524 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 600 PM MST...

At 522 PM MST, the public continues to report strong winds and
blowing dust from Three Points to Dove Mountains and Avra Valley.

Expect wind gusts to 50 mph and blowing dust, moving to the west and
northwest.  This will also impact I-10 from Marana through Red Rock.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Tucson Estates, Avra Valley,
Three Points, Valencia West, Casas Adobes, Drexel Heights, Flowing
Wells, Ryan Field, Dove Mountain, San Pedro, Saguaro National Park
West, Red Rock and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3249 11099 3196 11110 3207 11154 3248 11147
      3265 11126
TIME...MOT...LOC 0022Z 100DEG 27KT 3232 11117

Cerniglia
Local storm report, Jun 20, 7:04 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     NON-TSTM WND GST 3 W DAVIS-MONTHAN AIR F 32.18N 110.92W
06/20/2017  E60 MPH          PIMA               AZ   TRAINED SPOTTER

            PALO VERDE/BROADMONT BLOWING DUST WITH VIS LESS THAN
            1/4MI AND ESTIMATED GUST TO 60MPH

0422 PM     NON-TSTM WND GST DAVIS-MONTHAN AIR FORCE 32.18N 110.88W
06/20/2017  M58 MPH          PIMA               AZ   ASOS

&&

EVENT NUMBER TWC1700004
EVENT NUMBER TWC1700005

RH
Special weather statement, Jun 20, 7:27 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
727 PM MST TUE JUN 20 2017

AZZ507-513-210300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
727 PM MST TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
800 PM MST...

At 725 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms near Sierra Vista Southeast, or 7 miles southeast of
Sierra Vista, moving west at 15 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sierra Vista, Huachuca City, Sierra Vista Southeast, Fort Huachuca,
Charleston, Coronado National Memorial, Hereford, Nicksville, Parker
Canyon Lake, Ramsey Canyon Preserve, Whetstone and Elgin.

LAT...LON 3160 11006 3134 11013 3134 11045 3172 11046
TIME...MOT...LOC 0225Z 092DEG 12KT 3151 11018

Zell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Upper San Pedro River Valley

When
June 20, 8:00 PM MST to June 25, 12:00 PM MST
Where
Upper San Pedro River Valley forecast zone
Injuries
0 direct, 1 indirect
Property damage
$750,000
Reported by
Park/Forest Service
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

The lightning caused Encino Fire ignited on June 20th south of Sonoita and spread rapidly north due to thunderstorm outflow winds. At least five homes and 30 power poles were destroyed by the fire. Many residents of Sonoita were evacuated and State Routes 82 and 83 were both closed temporarily. A firefighter was injured when he broke his ankle. The fire was fully contained by June 25th after burning 1289 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710943.